Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 79, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 1997, 6:19 AM CDT for Stephenson County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 6:19 AM CDT (11:19 UTC)
- Expired
- Jun 21, 1997, 7:05 AM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Stephenson County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:25 AM CDT | Thunderstorm Wind 52 | Pearl City, IL | Large tree branches down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4926 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
080 WUUS1 KMLI 211121 RRA SVRMLI ILC177-211205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 619 AM CDT SAT JUN 21 1997 * SEVERE THUNDERSTORM WARNING FOR STEPHENSON COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 705 AM CDT * SOME LOCATIONS AFFECTED BOLTON AROUND 625 AM CDT ELEROY AROUND 625 AM CDT FREEPORT AROUND 640 AM CDT * AT 614 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 13 MILES SOUTHWEST OF FREEPORT OR 6 MILES SOUTH OF PEARL CITY MOVING EAST AT 30 MPH. IF YOU LIVE IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...SEEK SHELTER IMMEDIATELY THIS LINE OF SEVERE STORMS HAS HAD A HISTORY OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. TEH/TPH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 AM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 21, 2:03 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 202 AM CDT SAT JUN 21 1997 NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF. TPH
In the hours before
Special weather statement, Jun 21, 1:30 AM CDT, 4 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE... CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON. SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 80 MPH AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. HENDRICKS
Special weather statement, Jun 21, 1:32 AM CDT, 4 hours 47 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE... CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON. SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 80 MPH AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. HENDRICKS
Special weather statement, Jun 21, 3:18 AM CDT, 3 hours 1 minute before
ILZ001-002-007-009-015>017-024-210935- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 318 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM CDT FOR NORTHWEST ILLINOIS ROUGHLY ALONG AND NORTH OF I-80. CITIES INCLUDED IN THE WATCH ARE MOLINE... STERLING/ROCK FALLS... MOUNT CARROLL... FREEPORT... GALVA AND PRINCETON. A WEAKENING LINE OF THUNDERSTORMS FROM FROM DUBUQUE TO NEAR CLINTON WILL MOVE THROUGH THE WATCH AREA WITHIN THE NEXT TWO HOURS. THESE STORMS COULD BECOME SEVERE AGAIN. STAY TUNED FOR POSSIBLE WARNINGS. TPH
Special weather statement, Jun 21, 3:19 AM CDT, 3 hours before
ILZ001-002-007-009-015>017-024-210935- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 318 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM CDT FOR NORTHWEST ILLINOIS ROUGHLY ALONG AND NORTH OF I-80. CITIES INCLUDED IN THE WATCH ARE MOLINE... STERLING/ROCK FALLS... MOUNT CARROLL... FREEPORT... GALVA AND PRINCETON. A WEAKENING LINE OF THUNDERSTORMS FROM FROM DUBUQUE TO NEAR CLINTON WILL MOVE THROUGH THE WATCH AREA WITHIN THE NEXT TWO HOURS. THESE STORMS COULD BECOME SEVERE AGAIN. STAY TUNED FOR POSSIBLE WARNINGS. TPH
Special weather statement, Jun 21, 5:49 AM CDT, 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-211655- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 549 AM CDT SAT JUN 21 1997 A LINE OF SEVERE THUNDERSTORMS BLOWING THROUGH THE AREA EARLY THIS MORNING WILL MOVE EAST OF THE REGION THIS MORNING. A STATIONARY FRONT WILL STAY OVER THE REGION THROUGH THE WEEKEND. THIS...COMBINED WITH WARM TEMPERTURES...HIGH DEW POINTS...AND DIVERGENCE IN THE UPPER ATMOSPHERE WILL CONTINUE TO PRODUCE THE THREAT OF SEVERE WEATHER. THE PRIMARY THREAT WILL BE HIGH WINDS AND HAIL...MAINLY NORTH OF I-80. THE THREAT OF TORNADOES SHOULD REMAIN NORTH AND WEST OF THE REGION IN THE DAKOTAS AND NEBRASKA. THE MOST LIKELY TIMING OF POSSIBLE SEVERE WEATHER WILL BE LATE THIS AFTERNOON AND EVENING...AND THEN AGAIN LATE TONIGHT. IN ADDITION TO POSSIBLE HIGH WINDS AND HAIL...THERE IS A POTENTIAL FOR FLASH FLOODING DUE TO HIGH PRECIPITABLE WATER...LOW PREVAILING WINDS...AND THE STATIONARY FRONT. REA
Special weather statement, Jun 21, 5:50 AM CDT, 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-211655- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 549 AM CDT SAT JUN 21 1997 A LINE OF SEVERE THUNDERSTORMS BLOWING THROUGH THE AREA EARLY THIS MORNING WILL MOVE EAST OF THE REGION THIS MORNING. A STATIONARY FRONT WILL STAY OVER THE REGION THROUGH THE WEEKEND. THIS...COMBINED WITH WARM TEMPERTURES...HIGH DEW POINTS...AND DIVERGENCE IN THE UPPER ATMOSPHERE WILL CONTINUE TO PRODUCE THE THREAT OF SEVERE WEATHER. THE PRIMARY THREAT WILL BE HIGH WINDS AND HAIL...MAINLY NORTH OF I-80. THE THREAT OF TORNADOES SHOULD REMAIN NORTH AND WEST OF THE REGION IN THE DAKOTAS AND NEBRASKA. THE MOST LIKELY TIMING OF POSSIBLE SEVERE WEATHER WILL BE LATE THIS AFTERNOON AND EVENING...AND THEN AGAIN LATE TONIGHT. IN ADDITION TO POSSIBLE HIGH WINDS AND HAIL...THERE IS A POTENTIAL FOR FLASH FLOODING DUE TO HIGH PRECIPITABLE WATER...LOW PREVAILING WINDS...AND THE STATIONARY FRONT. REA
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 5:00 AM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 60 min |
| Jun 21, 5:17 AM CDT | Severe Thunderstorm Warning | DVN | Henderson | 33 min |
| Jun 21, 5:34 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Whiteside | 56 min |
| Jun 21, 5:34 AM CDT | Severe Thunderstorm Warning | DVN | Warren | 56 min |
| Jun 21, 5:34 AM CDT | Severe Thunderstorm Warning | DVN | Carroll | 56 min |
| Jun 21, 5:57 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.